Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Kansas City, MO

March 15, 20187 counties in Kansas; 7 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Mar 15, 2018, 9:04 AM CDT for 7 counties in Kansas; 7 counties in Missouri. It took effect at Mar 15, 2018, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 9:04 AM CDT (14:04 UTC)
In effect from
Mar 15, 2018, 12:00 PM CDT
Expired
Mar 15, 2018, 7:00 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Henry County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS83 KEAX 151404
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
904 AM CDT Thu Mar 15 2018

...Very High Fire Danger This Afternoon...

KSZ025-057-060-102>105-MOZ020-028-029-037-043-053-054-160000-
/O.NEW.KEAX.FW.W.0003.180315T1700Z-180316T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Bates-Henry-
904 AM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY SOUTHWESTERLY
TO SOUTHEASTERLY SURFACE WINDS FOR FIRE WEATHER ZONES 020, 025, 
028, 029, 037, 043, 053, 054, 057, 060, 102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon today to
7 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 020, 028, 029, 037, 043, 053, 
  and 054. 

* WIND...sustained southwesterly winds becoming southeasterly of
  15 to 20 mph, gusting to 25 to 30 mph this afternoon.

* HUMIDITY...relative humidity values will decrease to the mid to
  upper 20 percent range this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
805 
WWUS83 KEAX 152358
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Thu Mar 15 2018


KSZ025-057-060-102>105-MOZ020-028-029-037-043-053-054-160100-
/O.EXP.KEAX.FW.W.0003.000000T0000Z-180316T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Bates-Henry-
658 PM CDT Thu Mar 15 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR HIGH
FIRE DANGER FOR FIRE WEATHER ZONES 020, 025, 028, 029, 037, 043, 
053, 054, 057, 060, 102, 103, 104, AND 105...

RELATIVE HUMIDITIES ARE SLOWLY RECOVERING AS SUNSET APPROACHES.
ALSO WINDS HAVE DIMINISHED SO THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE AT 7 PM CDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 15, 6:17 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 15, 6:17 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
617 AM CDT Thu Mar 15 2018

.Discussion...
Issued at 318 AM CDT THU MAR 15 2018

The synoptic setup today is looking to deliver one of the nicest
days of the year. A shortwave trough will exit the Rockies leading
to cyclogenesis over western Kansas creating southerly winds and
WAA, while a mid to upper level shortwave ridge moves overhead keeping
skies clear. This low level WAA and warmer 850hPa temps near 10C
will help drive temperatures into the lower to mid 70s south of
the MO River and into the lower 60s across northern MO. A rise in
dewpoint temperatures and lighter winds today will help to
alleviate the fire weather concerns, although fuels are still dry
so burning will need to be done with caution. As the surface low
deepens and moves NE an area of lower level isentropic accent will
develop ahead of the developing surface warm front over Kansas
leading to possible elevated showers and just enough MUCAPE will
be around to have isolated thunder as this elevated boundary
pushes through. This feature will move quickly to the east
allowing most of the area to get some much needed rain, although
QPF totals remain below a quarter inch for the first wave of
precip.

The low will quickly become vertically stacked slowing down the
eastward movement as it intensifies Friday. The pressure gradient
over the area will tighten quickly Friday morning causing breezy
conditions with sustained winds near 20mph in northern Missouri with
gusts in the upper 30s. A true surface warm front will develop
Friday afternoon over eastern KS then push through Central Missouri.
This push of lower level WAA will coincide with cooling temperatures
aloft rapidly destabilizing the atmosphere with MUCAPE values near
1000 J/kg along the boundary. This will lead to a better chance of
more organized convection south of the Missouri River and even a
marginal severe weather threat with plenty of shear in place as it
pushes through. Large hail and damaging winds would be the main
threats with this boundary. Overrunning of this warm frontal
boundary will lead to consistent rainfall over northern Missouri
where up to 0.5" of QPF is possible by the end of Friday between
0.25-0.5" toward the KC Metro area.

Colder air will funnel into the region on the backside of this low
as it moves east dropping high temperatures south of the Missouri
River near 15 degrees into the 50s Saturday.  Some light showers may
occur along the dissipating occluded boundary over northern
Missouri, but little QPF is expected with this feature. A steady
northerly wind near 10-15 mph Saturday morning will drop wind chill
values into the 30s for Saturday morning events around the area.
Surface high pressure and upper level ridging will be short lived as
another shortwave trough exits the Rockies and a wash rinse repeat
type pattern sets up for Sunday night into Monday. This system will
have a more southerly track keeping our area on the cooler side of
the system as it passes through with the occluded boundary stalling
over the area most of Monday. This quasi-stationary nature to the
boundary will allow for a decent precipitation accumulation with
steady rain and isolated thunder as it pushes through. Storm total
QPF for this system through Tuesday morning indicates widespread 0.5-
0.75" amounts for the region. A secondary shortwave trough pushes
through Tuesday morning on the backside leading to possibly higher
totals over NW Missouri. High pressure and upper level ridging build
into the region Wednesday with seasonable temperatures through the

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 614 AM CDT THU MAR 15 2018

A strong low level jet overhead is creating LLWS around 1000ft at
all the terminals. This area of strong winds is expected to weaken
and move south allowing the LLWS to end near 14Z. Winds will
gradually shift from the SSW to the ESE throughout the period as a
low pressure system moves towards the area. Rain showers will be
possible with a lower MVFR ceiling towards the end of the period
near 09Z. Areas south of the Missouri River could see some
isolated thunderstorms with these showers as they pass through.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Mar 15, 5:11 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
511 AM CDT Thu Mar 15 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
511 AM CDT Thu Mar 15 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Elevated fire danger is anticipated this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 A few thunderstorms are possible Friday. A few could become strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Red Flag Warnings in Kansas, 2018Red Flag Warnings in Missouri, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.